Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 254, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 12:22 AM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 12:22 AM CDT (05:22 UTC)
- Expired
- May 3, 2003, 1:20 AM CDT
- In force
- 58 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Kemper County, MS, Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 030522 SVRJAN MSC069-075-030620- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1222 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 120 AM CDT * AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...AND WINDS OF 60 TO 70 MILES AN HOUR...5 MILES SOUTHWEST OF BLACK WATER...OR ABOUT 8 MILES WEST OF MERIDIAN STATION. THE STORM WAS MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR OKATIBEE LAKE AT 1225 AM CDT BE NEAR MERIDIAN STATION AT 1235 AM CDT BE NEAR MARION AT 105 AM CDT BE NEAR MERIDIAN AT 110 AM CDT BE NEAR TOOMSUBA AT 120 AM CDT PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON. LAT...LON 3267 8869 3258 8888 3225 8870 3238 8844 $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:55 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 2, 8:55 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 855 PM CDT FRI MAY 02 2003 HAVE UPDATED FOR A SECOND TIME TO REMOVE THE REST OF SEVERE WORDING AND WW 210 FROM THE FORECAST. WHILE 00Z JAN RAOB WAS RATHER UNSTABLE...VERY LIGHT DRYING WLY WINDS AND LACK OF LOW LEVEL CONVERGENCE PREVENTED MUCH DEVELOPMENT THROUGH THE EVENING HOURS. SURFACE FRONT DROPPING THROUGH NRN MS EXTENDS ALONG A KTUP-KELD-KPRX LINE AND SHOULD SETTLE INTO CENTRAL MS THROUGH MIDDAY SATURDAY. AIRMASS EXPECTED TO REFIRE SATURDAY AFTERNOON OVER SRN HALF OF CWFA FOR MORE DIURNALLY DRIVEN STORMS. SUNDAY NIGHT INTO EARLY MONDAY STARTING TO LOOK LIKE A SIGNIFICANT SEVERE WEATHER EPISODE FOR OUR AREA - STAY TUNED FOR LATER FORECASTS. PRELIMINARY NUMBERS... JAN EE 065/085 065/086 068 63233 MEI EE 063/084 062/086 068 63332 .JAN... AR...NONE. LA...NONE. MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 2 hours 34 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 948 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED OUT...OTHERWISE... A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING. AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH AND BECOME ONLY ISOLATED BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY AFTERNOON. BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC INFORMATION. BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP WITH A STALLED FRONT REMAINING NEAR THE REGION. ...DAYS FOUR THROUGH SEVEN... THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY. UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 2, 6:28 PM CDT, 5 hours 54 minutes before
MSZ026>033-037>039-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 628 PM CDT FRI MAY 2 2003 SEVERE THUNDERSTORM WATCH 208 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: CHOCTAW ATTALA NOXUBEE WINSTON GRENADA CLAY LOWNDES WEBSTER CARROLL MONTGOMERY OKTIBBEHA AT 625 PM...ALL OF THE STRONG THUNDERSTORMS CONTINUED TO MOVE EASTWARD INTO ALABAMA AND NO LONGER WILL AFFECT THESE MISSISSIPPI COUNTIES.
Special weather statement, May 2, 6:56 PM CDT, 5 hours 26 minutes before
ARZ074-075-LAZ007>009-MSZ034-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 656 PM CDT FRI MAY 2 2003 ...THUNDERSTORMS ARE DEVELOPING ACROSS EXTREME SOUTHEAST ARKANSAS... AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS DEVELOPING OVER WESTERN ASHLEY COUNTY...BETWEEN FOUNTAIN HILL AND CROSSETT. THIS CLUSTER OF STORMS WAS MOVING TO THE SOUTHEAST AROUND 15 MILES AN HOUR...AND WILL MOVE ACROSS THE NORTH CROSSETT...CROSSETT...AND BERLIN AREAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING... WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES. DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA ROADWAYS WILL BE POSSIBLE. OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION BEFORE SUNSET. YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR ANY THUNDERSTORM ACTIVITY THIS EVENING. BE SURE TO STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER UPDATES. BUTTS
Special weather statement, May 2, 7:35 PM CDT, 4 hours 47 minutes before
ARZ074-075-LAZ007>009-MSZ034-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 735 PM CDT FRI MAY 2 2003 ...THUNDERSTORMS CONTINUE ACROSS EXTREME SOUTHEAST ARKANSAS... AT 735 PM CDT...WEATHER SERVICE DOPPLER RADAR STILL SHOWED A CLUSTER OF THUNDERSTORMS WESTERN ASHLEY COUNTY...BETWEEN OLD MILO AND PARKDALE. THIS CLUSTER OF STORMS WAS MOVING TO THE EAST AROUND 15 MILES AN HOUR...AND WILL AFFECT THE NORTH CROSSETT... HAMBURG...AND BERLIN AREAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING... WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES. DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA ROADWAYS WILL BE POSSIBLE. OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION THROUGH 830 PM. YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR ANY THUNDERSTORM ACTIVITY THIS EVENING. BE SURE TO STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER UPDATES. BUTTS
Special weather statement, May 2, 8:30 PM CDT, 3 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 830 PM CDT FRI MAY 2 2003 SEVERE THUNDERSTORM WATCH 210 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: QUITMAN BOLIVAR SUNFLOWER LEFLORE WASHINGTON HOLMES HUMPHREYS SHARKEY ISSAQUENA YAZOO ASHLEY CHICOT AND FOR THESE LOUISIANA PARISHES: EAST CARROLL MOREHOUSE RICHLAND WEST CARROLL AT 830 PM...STRONG TO SEVERE THUNDERSTORMS NO LONGER APPEAR LIKELY FOR THESE COUNTIES AND PARISHES AS DAYTIME INSTABILITY WEAKENS.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:34 AM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 44 min |
| May 3, 3:27 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 28 min |
| May 3, 4:39 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 3, 5:14 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Winston | 46 min |
| May 3, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 59 min |
| May 3, 5:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 75 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 3, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 59 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 63 min |
| May 3, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 63 min |
| May 3, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 65 min |
| May 3, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 62 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 24 min |
| May 3, 4:23 PM CDT | Tornado Warning | JAN | Rankin, Simpson | 47 min |
| May 3, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 62 min |
| May 3, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| May 3, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 58 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 28 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.